Adderall and sexual side effects?
I am a teenage girl currently taking Adderall (20 mg) to treat my ADHD. My question: does taking this medication affect sexual wantings or behavior? I am supposed to start taking it at 7:00am so it will wear out at about 9:00 or 9:30pm. Since I go out later at night, my medicine is usually worn off before I engage in any kind of sexual activity. But sometimes on weekends I wake up late and have to take it at later times such as 12:00 or 1:00pm. Since then it will not wear off until after I go out, would being on Adderall affect my sexual behavior? I feel like I am less "horny" when on Adderall and sex is worse because of the lack of my desires. Does this have anything to do with my medicine or is it just a coincidence?
You're right that medications may sometimes have unanticipated side effects — and your lack of libido may not just be a coincidence. It’s helpful to note, however, that both the efficacy and side effects of any prescription medication may vary depending on how and when you take it. While it's possible that the drug is impacting your sex drive, there may be other factors that contribute to these fluctuations. You might consider talking with your health care provider about these observed changes as well as any other concerns you may have regarding your Adderall prescription, as they will be able to work with you to develop the best medication regimen for you.
Adderall (amphetamine-dextroamphetamine) is a prescription medicine often used to treat attention-deficit/hyperactivity disorder (ADHD). It's thought to help regulate mood and behavior by blocking the reuptake of norepinephrine and dopamine into the synaptic neuron, increasing the concentrations of these neurotransmitters in the synaptic space. While there are proven benefits of its use, there are also some side effects or adverse effects that may occur. These include:
- Loss of appetite/weight loss
- Stomach ache/nausea/vomiting
- Constipation or diarrhea
- Fast heartbeat
- Changes in blood pressure
- Changes in mental status
- Changed or diminished sex drive
- Impotence or prolonged erections
As you have inquired, changes in libido are in fact a side effect of amphetamine-dextroamphetamine use. The sexual feelings, or lack thereof, that you describe may be a direct effect of the dosage (which usually ranges from 5 to 30 milligrams) or the form of medication. Immediate-release amphetamine-dextroamphetamine lasts for about four to six hours while extended-release lasts for about twelve, and which form you take may possibly be contributing to your current lowered libido. If this change in your sex drive is having negative impacts on your quality of life, you may consider talking to your health care provider about the options available to you. For many people, the selection of a medication regimen to treat their ADHD involves a bit of trial and error to find the brand and dosage of medication that best treats their ADHD symptoms without causing undesirable side effects.
One option your health care provider may explore is adjusting your medication dosage. You say that you’re currently taking 20 milligrams; perhaps a lower dosage might still effectively treat your ADHD while having a smaller impact on your libido. Or, perhaps your provider may switch you between extended-release and immediate-release to give you additional control over when your dose wears off in the day. Another option your provider may explore is changing your medication entirely. In addition to amphetamine-dextroamphetamine, ADHD may be treated with Ritalin (methylphenidate) or Vyvanse (lisdexamfetamine). Though all three list changes in sex drive among their potential side effects, different bodies are affected differently by medications, and you may find that these don’t affect your sex drive in the same way as Adderall. Lisdexamfetamine, in particular, is considered to have less harsh side effects than amphetamine-dextroamphetamine because it's a prodrug, or inactive drug, that takes longer to become activated and metabolized; unlike amphetamine-dextroamphetamine, lisdexamfetamine only comes in extended-release form, potentially lasting up to 14 hours.
Before you speak with your health care provider, it may be helpful to reflect on the following questions. How do your sleep and wakefulness cycles change throughout the week? For weekends when you decide to sleep in, have you ever tried waking up earlier to take your medication before going back to sleep for a few more hours, and if so, how did that work for you? On nights when you’re experiencing a lower sex drive, are there any other factors that might be affecting you (for example, combining Adderall with alcohol, feeling stressed from school or socializing, feeling tired from staying up late the night before, or skipping meals or eating less nutritiously)? Do you personally feel negatively about your lower sex drive, or do you feel societal pressure to view that change negatively? In the past, have you had good sex even on nights when your sex drive was lower, and if so, what contributed to that positive experience? Reflecting on these questions in advance may help guide the conversation with your health care provider as they explore possible lifestyle changes and potentially adjust your medication regime. Though this process may take time and patience, hopefully a combination of alternative doses, medications, and lifestyle changes will ameliorate your symptoms of a decreased libido while still maintaining the benefits for ADHD management!
Originally published Apr 11, 2008
Can’t find information on the site about your health concern or issue?
Submit a new comment